Alert archive / New Mexico / High Wind Warnings in 2006

High Wind Warning 31, NWS Midland/Odessa, TX

April 24, 2006Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Apr 24, 2006, 4:18 AM MDT for Eddy County, New Mexico. It took effect at Apr 24, 2006, 5:00 AM MDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 24, 2006, 4:18 AM MDT (10:18 UTC)
In effect from
Apr 24, 2006, 5:00 AM MDT
Expired
Apr 24, 2006, 6:00 PM MDT
In force
13 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 10.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2006-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2006-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4800 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 241018
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
518 AM CDT MON APR 24 2006

...STRONG WINDS EXPECTED ACROSS THE GUADALUPE MOUNTAINS TODAY...

.A POTENT UPPER LEVEL STORM SYSTEM ACROSS THE GREAT BASIN WILL
PRODUCE VERY WINDY CONDITIONS TODAY ACROSS THE GUADALUPE MOUNTAINS.
THESE WINDS WILL SUBSIDE BY THIS EVENING.

NMZ027-TXZ258-242000-
/O.NEW.KMAF.HW.W.0031.060424T1100Z-060425T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
418 AM MDT MON APR 24 2006

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON. 

WEST TO SOUTHWEST WINDS OF 30 TO 45 MPH...WITH GUSTS TO 60 MPH 
ARE LIKELY TODAY ACROSS THE GUADALUPE MOUNTAINS. THESE WINDS WILL
DIMINISH SOMEWHAT THIS EVENING...DROPPING TO 25 TO 35 MPH THIS
EVENING...AND 20 TO 30 MPH AFTER MIDNIGHT.

MOTORISTS...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES SUCH AS
TRACTOR TRAILERS AND RECREATIONAL VEHICLES...SHOULD EXERCISE
CAUTION TODAY. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO
LOSE CONTROL OF YOUR VEHICLE. EXTRA ATTENTION SHOULD BE GIVEN TO
CROSS WINDS WHEN DRIVING ON NORTH-SOUTH ROADS...AND ON BRIDGES AND
OVERPASSES.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
2 follow-up statements
000 
WWUS74 KMAF 242001
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
301 PM CDT MON APR 24 2006

...STRONG WINDS EXPECTED ACROSS THE GUADALUPE MOUNTAINS INTO 
   EARLY THIS EVENING...

.A POTENT UPPER LEVEL STORM SYSTEM ACROSS THE GREAT BASIN WILL
PRODUCE VERY WINDY CONDITIONS THIS AFTERNOON AND EARLY THIS EVENING
IN THE GUADALUPE MOUNTAINS. THESE WINDS WILL SUBSIDE DURING THE
EVENING.

NMZ027-TXZ258-250000-
/O.CON.KMAF.HW.W.0031.000000T0000Z-060425T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
201 PM MDT MON APR 24 2006

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON. 

WEST TO SOUTHWEST WINDS OF 30 TO 40 MPH...WITH GUSTS TO 60 MPH
ARE LIKELY THIS AFTERNOON ACROSS THE GUADALUPE MOUNTAINS.  THESE
WINDS WILL DIMINISH SOMEWHAT THIS EVENING...DROPPING TO 25 TO 35
MPH...AND 20 TO 30 MPH AFTER MIDNIGHT.

MOTORISTS...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES SUCH
AS TRACTOR TRAILERS AND RECREATIONAL VEHICLES...SHOULD EXERCISE
CAUTION TODAY IF TRAVELING THROUGH THE GUADALUPE MOUNTAINS.  BE
ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL
OF YOUR VEHICLE.  EXTRA ATTENTION SHOULD BE GIVEN TO CROSS WINDS
WHEN DRIVING ON NORTH-SOUTH ROADS...AND ON BRIDGES AND OVERPASSES.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
000 
WWUS74 KMAF 250008
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
708 PM CDT MON APR 24 2006

...WINDS DECREASING ACROSS THE GUADALUPE MOUNTAINS...

.WINDS WILL CONTINUE TO SLOWLY DIMINISH THIS EVENING ACROSS THE
GUADALUPE MOUNTAINS. A FEW GUSTS WILL OCCUR THROUGH THE EVENING
HOURS... HOWEVER WINDS ARE EXPECTED TO REMAIN BELOW HIGH WIND
WARNING CRITERIA.

NMZ027-TXZ258-250115-
/O.EXP.KMAF.HW.W.0031.000000T0000Z-060425T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
608 PM MDT MON APR 24 2006

...HIGH WIND WARNING HAS EXPIRED...

THE HIGH WIND WARNING IS NO LONGER IN EFFECT. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Apr 24, 2:30 AM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 24, 2:30 AM MDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 AM CDT MON APR 24 2006

.SHORT TERM...
DRYLINE WILL SURGE EAST OUT OF THE COUNTY WARNING AREA TODAY AS THE
700 MILLIBAR FLOW STRENGTHENS AND VEERS TO THE WEST. WINDY CONDITIONS
LOOK REASONABLE IN THE GUADALUPE MOUNTAINS AND IMMEDIATE ADJACENT
PLAINS PER PROGGED MID LEVEL WIND FIELDS AND LOW LEVEL PRESSURE
GRADIENT AND LAPSE RATES. WINDS WILL APPROACH AND AT LEAST BRIEFLY
REACH HIGH WIND CRITERIA IN THE GUADALUPE MOUNTAINS. WILL LET THE
DAY SHIFT MAKE CALL ON WARNING ASSESSING LATEST GUIDANCE DATA.

EXPECTING MAINLY HIGH CLOUDS TODAY AS STOUT DOWNSLOPE FLOW SHOULD
KEEP TEMPERATURES AS WARM AS YESTERDAY DESPITE FALLING HEIGHTS AND
THICKNESSES. COLD FRONT DUE IN BY EARLY TOMORROW MORNING AS THE UPPER
LOW IN THE GREAT BASIN EMERGES ONTO THE HIGH PLAINS BY MORNING.
WILL LEAVE ISOLATED SHOWER AND THUNDERSTORM MENTION IN TERRELL
COUNTY LATE TONIGHT/EARLY TOMORROW MORNING ALONG THE FRONT WHERE
INSTABILITY AND SOUTHERN STREAM IMPULSE WILL COINCIDE. WENT WITH
THE COOLER NAM TEMPERATURES TONIGHT.

.LONG TERM...
NOTABLE WIND SHIFT FROM THE NORTH WILL OCCUR TUESDAY MORNING.
PRECIPITATION CHANCES INCREASE BY WEEK/S END.

MID- AND UPPER-LEVEL TROUGH CURRENTLY POSITIONED OVER SOUTHERN UTAH
AS PER MESOANALYSIS AND WATER VAPOR IMAGERY THIS MORNING.  THIS LOW
IS EXPECTED TO EJECT EASTWARD INTO THE CENTRAL AND SOUTHERN ROCKIES
BY 25/1200Z.  ASSOCIATED COLD FRONT WILL SURGE SOUTHWARD ACROSS THE
TX PANHANDLE AT THAT TIME.  HPC AND MODEL GUIDANCE AGREE THAT THE
BOUNDARY WILL ENTER THE CWA BETWEEN 0900-1200 UTC.  A NOTABLE WIND
SHIFT FROM THE NORTH WILL OCCUR AS THIS FRONT SWEEPS ACROSS THE FA.
WARM TEMPERATURES EXPECTED TODAY WILL DRY OUT RECENT PRECIPITATION
AND COULD POTENTIALLY CAUSE ANOTHER FIRE WEATHER HAZARD.  ATTM...IT
APPEARS THAT 20-FOOT WINDS WILL NOT NEAR CRITERIA AND RELATIVE
HUMIDITY VALUES SHOULD BE FAIRLY HIGH BEHIND THE FRONT...HOWEVER
THIS WIND SHIFT COULD POTENTIALLY BE PROBLEMATIC FOR FIRE OFFICIALS
AND IS WORTH MENTIONING.  DAY SHIFT MAY NEED TO ISSUE A FIRE WEATHER
WATCH ACROSS THE NORTHERN PERMIAN BASIN IF CONDITIONS WARRANT.  THIS
FRONT WILL USHER IN MUCH COOLER TEMPERATURES BY ROUGHLY 10-15
DEGREES BELOW CLIMATOLOGY /AVERAGE HIGH TEMPERATURE FOR THIS TIME OF
YEAR IS 79 DEGREES FOR MIDLAND/ AS IT SWINGS THROUGH THE AREA.
UNLIKE LAST WEEK/S BACK DOOR COLD FRONT WHICH PROVIDED LIFT FOR
SEVERE WEATHER ACROSS THE BASIN...LOW-LEVEL MOISTURE WILL BE LIMITED
AND STABLE BOUNDARY CONDITIONS SHOULD EXIST.  BEST CHANCES FOR ANY
PRECIPITATION WILL BE ACROSS THE EXTREME FAR SOUTHEASTERN ZONES IN
TERRELL COUNTY.

OTHERWISE...LOOK FOR A GRADUAL WARMING TREND THROUGH MID-WEEK /UPPER
70S THROUGH LOWER 80S/ AS MID-LEVEL RIDGING AIDS IN THE MODIFICATION
OF THE CONTINENTAL POLAR AIRMASS.  850 MB TEMPERATURE GUIDANCE IN
EITHER THE NAM OR THE GFS DOES NOT SHOW HIGH TEMPERATURES REACHING
INTO THE 90S FOR THE REST OF THE WEEK ACROSS THE PERMIAN BASIN.

MEDIUM RANGE GUIDANCE SHOWS A RETURN TO A PATTERN MORE CONDUCIVE TO
PRECIPITATION ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO WHICH
MAY HELP ALLEVIATE FIRE WEATHER CONCERNS IN THE SHORT-TERM.  BOTH
THE GFS AND ECMWF MODELS AGREE IN THE PLACEMENT OF A CLOSED LOW OVER
THE DESERT SOUTHWEST BY THURSDAY EVENING.  AS THE TROUGH
APPROACHES... EXPECT A RETURN TO ABUNDANT GULF MOISTURE ACROSS THE
REGION WITH SURFACE DEWPOINTS REACHING 60 DEGREES.  A DRYLINE IS
FORECAST TO BE VERY FAR TO THE WEST AS A RESULT.  ASSOCIATED JET
STREAK /100 KNOTS/ AND UPPER-LEVEL 250-300 MB DIVERGENCE WILL
INCREASE LIFT AND AID IN THE DEVELOPMENT OF PRECIPITATION ALONG AND
JUST AHEAD OF THE DRYLINE BY THURSDAY LATE AFTERNOON AND EARLY
EVENING.  AREAL PRECIPITATION COVERAGE WILL EXPAND OVERNIGHT AND
HAVE KEPT POPS FAIRLY SIMILAR TO PREVIOUS FORECAST PACKAGE.  EXACT
PLACEMENT OF THE HEAVIEST PRECIPITATION WILL BE DIFFICULT TO MARK
ATTM.  GFS ENSEMBLE SHOWS DECENT AGREEMENT AMONG MEMBERS TO
TEMPORARILY CUT OFF THE SOUTHWESTERN TROUGH BY THE EARLY PART OF THE
WEEKEND WHILE ANOTHER POTENT TROUGH DIVES OUT OF MANITOBA.  THIS
PATTERN WILL ALLOW FOR MORE RAIN CHANCES TO PERSIST.  IN FACT...THE
LATEST SREF PRECIPITATION PRODUCTS SUGGEST GOOD AREAL COVERAGE OF
PRECIPITATION OVER MUCH OF THE WEEKEND.  ONCE THE MIDWEST TROUGH
EXITS EASTWARD...MID-LEVEL RIDGING SHOULD TAKE HOLD ACROSS THE EARLY
PART OF NEXT WEEK.

&&

.FIRE WEATHER...
UPGRADED THE FIRE WEATHER WATCH TO RED FLAG WARNING AND ADDED THE
DAVIS MOUNTAINS AND VAN HORN/HIGHWAY 54 CORRIDOR TO AREAS THAT WERE
ALREADY IN THE WATCH PER PROGGED WIND FIELDS AND MIXING ON BOTH THE
NAM AND GFS. TOUGH CALL FOR THE WESTERN PERMIAN BASIN BUT THINK AT
THIS TIME THAT WINDS WILL FALL JUST SHORT OF CRITERIA IN THAT REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              94  50  69  47 /   0   0  10  10
CARLSBAD NM                92  51  72  48 /   0   0  10   0
DRYDEN TX                  96  65  83  55 /  10  10  10  10
FORT STOCKTON TX           95  57  75  51 /   0   0  10  10
GUADALUPE PASS TX          84  51  68  45 /   0   0  10   0
HOBBS NM                   90  49  69  48 /   0   0  10   0
MARFA TX                   86  42  75  46 /   0   0  10  10
MIDLAND INTL AIRPORT TX    94  51  68  48 /   0   0  10  10
ODESSA TX                  93  52  69  48 /   0   0  10  10
WINK TX                   100  54  76  50 /   0   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM CDT MONDAY TO 9 PM CDT MONDAY FOR
     THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...AND SOUTHERN LEA COUNTY.

TX...RED FLAG WARNING FROM 11 AM CDT MONDAY TO 9 PM CDT MONDAY FOR
     THE FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS AREA...
     GUADALUPE MOUNTAINS...AND VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

12/02
Hazardous weather outlook, Apr 24, 2:53 AM MDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
353 AM CDT MON APR 24 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-242000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
353 AM CDT MON APR 24 2006 /253 AM MDT MON APR 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

INCREASED SURFACE WINDS...HOT AFTERNOON HIGH TEMPERATURES...HIGH
FIRE DANGERS...AND LOW RELATIVE HUMIDITY VALUES WILL COMBINE THIS
AFTERNOON TO DEVELOP ANTECEDENT CONDITIONS CONDUCIVE FOR EXPLOSIVE
FIRE GROWTH AND SPREAD ACROSS THE PLAINS OF SOUTHEASTERN NEW
MEXICO...THE GUADALUPE MOUNTAINS...VAN HORN/HIGHWAY 54 CORRIDOR...AND
EXTENDING INTO THE DAVIS MOUNTAINS. PEOPLE IN THESE AREAS ARE
URGED TO TAKE EXTRA PRECAUTIONS IN PREVENTING POSSIBLE FIRE
DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS MUCH OF THE AREA STARTING THURSDAY AND CONTINUING
INTO THE WEEKEND.  SOME THUNDERSTORMS HAVE THE POSSIBILITY OF
BECOMING SEVERE WITH LARGE HAIL BEING THE PRIMARY THREAT.  RESIDENTS
ARE URGED TO KEEP ABREAST OF THE LATEST STATEMENTS ISSUED BY THE
NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 3:55 AM MDTRed Flag WarningMAF16 hr
Apr 24, 5:33 PM MDTSevere Thunderstorm WarningMAFTerrell57 min

Nearby

High Wind Warnings in New Mexico, 2006High Wind Warnings in Texas, 2006Every high wind warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.